About three years ago I was diagnosed with having atrial fibrillation (A-fib), a cardio condition where one of the chambers of my heart simply beats wildly to its own unsyncopated drummer.
I don't know how I got it. It's not necessarily genetic. Apparently, it can show up through stress, or even through exercise. I was taking daily three-mile walks precisely to prevent this stuff from happening to me. Welcome to 60, where not as much makes sense as I'd have hoped. Go figure.
I never knew I had A-fib. I can't feel it, and I never experienced any of the ordinary clues like fatigue or dizziness.
Left untreated, my chances for a stroke increase fivefold over the normal population baseline. That's because the blood in that particular chamber isn't being pumped on a regular basis, can pool up and form a clot, which can then move to my brain. I figure, in the end, a stroke is what's going to get me.
But I am treating the condition. On doctor's recommendation, I take a daily dose of 325 mg aspirin to thin my blood, along with a 25 mg beta blocker known as metoprolol, which I think slows down the rapid, uncontrolled beating of the affected chamber. I don't know what it does to the three good chambers of my heart. I like to think this medication makes me a cool and calculating dude under duress, but I have no scientific — or practical — evidence to prove it.
I was hoping to get through life without a countertop full of pill jars, but apparently that's now out of the question. As med taking goes, I guess I'm pretty fortunate it's not any more complicated than it is.
Anyway, when I was first prescribed metoprolol, I was given a brochure that tells me what it is, how to use it and its potential side effects.
Side effects? You mean like hairy knuckles? Horns growing out of my head? A new tail?
Here are some of the side effects of metoprolol: "Drowsiness, dizziness, tiredness, diarrhea and slow heartbeat may occur."
Huh? I thought that's the stuff it was supposed to prevent. Except for the slow heartbeat. Isn't that what I want? Why is that a warning?
Television commercials are overflowing with pitches for meds, sometimes consecutively, sometimes endlessly. I guess this is targeted at our enormous population of baby boomers, now aging out and ready to consume all the Social Security left in the till. We're able to do this because of all the meds that are keeping us alive longer.
I love listening to the side effects of some of these televised meds. Witness:
• Xarelto (used to treat A-fib): "Easy bruising, unusual bleeding, bleeding from wounds or needle injections, any bleeding that will not stop; loss of movement in any part of your body; feeling like you might pass out; coughing up blood or vomit that looks like coffee grounds." OMG.
• Humira (helps treat Crohn's disease): "Patients treated with HUMIRA are at increased risk for developing serious infections that may lead to hospitalization or death. These infections include active tuberculosis (TB), reactivation of latent TB, invasive fungal infections, and bacterial, viral, and other infections due to opportunistic pathogens." The death part concerns me a little.
• Chantix (helps you to quit smoking): "Chest pain or pressure, tight feeling in your neck or jaw, pain spreading to your arm or shoulder, vomiting, sweating, general ill feeling." Good. A pill to make me feel worse.
• Crestor (helps lower cholesterol): "The most common side effects may include headache, muscle aches, abdominal pain, weakness, and nausea. Memory loss and confusion have also been reported with statins." I do take Pravastatin, and I keep forgetting to tell my doctor about my memory loss. Note to self...
• Viagra (well, you know...): "Sudden decrease or loss of sight in one or both eyes... sudden decrease or loss of hearing... heart attack, stroke, irregular heartbeats and death." This one requires serious and thoughtful reflection while weighing the benefit of the intimate moment against, you know, potentially dying. I guess she better be worth it. Do I really want my obit to say "Viagra killed him."?
The warnings (the one for Viagra showed up in my Sports Illustrated), I suppose, are for legal purposes to protect the provider against potential lawsuits for anything that could go wrong. I suspect the odds are slim to nearly none that any of this stuff can happen to you while you're treating something else.
But it is enough to make your heart skip a beat, isn't it?